Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Hastings, NE

August 8, 2004Nuckolls County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2004, 3:57 PM CDT for Nuckolls County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2004, 3:57 PM CDT (20:57 UTC)
Expired
Aug 8, 2004, 5:00 PM CDT
In force
63 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:15 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 1:15 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
115 PM CDT SUN AUG 8 2004

.DISCUSSION...MAIN CONCERNS OF THE FORECAST WILL BE THUNDERSTORMS
EARLY THIS EVENING...POTENTIAL RAIN EVENT TUESDAY...AND
TEMPERATURES THROUGHOUT THE PERIOD.

LATEST SURFACE ANALYSIS HAD FRONT FROM NORTHEAST NEBRASKA INTO
NORTHWEST KANSAS. SURFACE BASED CAPE VALUES OF 2000 TO 2500 J/KG
WERE AHEAD OF THE FRONT. WATER VAPOR SATELLITE IMAGERY SHOWED A VERY
STRONG UPPER LEVEL LOW ALONG THE NORTH DAKOTA/CANADIAN BORDER
MOVING TO THE EAST...ALSO NOTED WAS A BIT OF DRYING ON THE SOUTHWEST
SIDE WHICH CORRESPONDED WELL WITH A JET MAX IN THE 12Z UPPER AIR
CHARTS AT 500 MB AND 300MB. UPPER LEVEL RIDGE WAS SEEN BUILDING ALONG
THE WEST COAST...AS LARGE UPPER LEVEL LOW IN THE NORTHERN PACIFIC
SLOWLY RETROGRADED TO THE WEST.

MODERATELY UNSTABLE CONDITIONS AND VEERING LOW LEVEL WIND FIELD WILL
ALLOW THUNDERSTORMS TO ORGANIZE THIS AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS...AND MAY BECOME SEVERE ESPECIALLY IN FAR SOUTHERN
NEBRASKA AND NORTHERN KANSAS.  THE FRONT WILL CONTINUE TO PUSH SOUTH
THIS EVENING...AND STALL OUT ACROSS KANSAS. UPPER LEVEL FLOW IS
EXPECTED TO BECOME INCREASINGLY NORTHERLY TUESDAY AND WEDNESDAY AS A
LARGE TROUGH IS CARVED OUT OVER THE MIDWEST. MODERATE ISENTROPIC LIFT
SEEN ON THE 310K AND 315K SURFACES LATE MONDAY NIGHT INTO TUESDAY.
EXTENSIVE CLOUDS AND PRECIPITATION TUESDAY WILL LEAD TO HIGH
TEMPERATURES CLOSE TO THE RECORD MINIMUM MAXIMUMS FOR THE DATE.
THE NORTHERLY FLOW WILL KEEP TEMPERATURES BELOW TO MUCH BELOW NORMAL
FOR WEDNESDAY AND THURSDAY...AND THERE WILL BE A SLOW MODERATION TO
THE TEMPERATURES AT THE END OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, Aug 8, 2:00 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
200 PM CDT SUN AUG 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
200 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS WILL BE THE FOCUS OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MOSTLY
SOUTH OF A LINE FROM GENEVA TO CAMBRIDGE. THE PRIMARY HAZARDS WILL BE
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS FOR TUESDAY AND TUESDAY EVENING. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:04 AM CDTSevere Thunderstorm WarningGIDGreeley26 min
Aug 8, 4:24 AM CDTSevere Thunderstorm WarningGIDNance36 min
Aug 8, 4:47 AM CDTSevere Thunderstorm WarningGIDMerrick43 min
Aug 8, 5:15 AM CDTSevere Thunderstorm WarningGIDHamilton45 min
Aug 8, 5:51 AM CDTSevere Thunderstorm WarningGIDYork24 min
Aug 8, 5:39 PM CDTSevere Thunderstorm WarningGIDJewell66 min
Aug 8, 6:12 PM CDTSevere Thunderstorm WarningGIDMitchell63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.